Alert archive / Tennessee / Tornado Warnings in 2022

Tornado Warning 27, NWS Memphis, TN

March 30, 20226 counties in Tennessee

NWS Memphis, TN issued this tornado warning at Mar 30, 2022, 6:03 PM CDT for 6 counties in Tennessee. It was in force for 27 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2022, 6:03 PM CDT (23:03 UTC)
Expired
Mar 30, 2022, 6:30 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Chester County, TN, Crockett County, TN, Fayette County, TN, Hardeman County, TN, Haywood County, TN, Madison County, TN

The radar

The Memphis radar (KNQA), 78 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 6:20 PM CDTTSTM WND DMG4 W Bemis, TNMADISON COUNTY SHERIFFS OFFICE WITH MAJOR STRUCTURAL DAMAGE.
Mar 30, 6:20 PM CDTTSTM WND DMGJackson, TNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM JACKSON. ROOF CAME OFF AT THE FORREST COVE NURSING HOME NEAR THE HOSPITAL. WINDOW BLOWN OUT AT THE HOSPITAL AS WELL. SEVERAL LARGE TREES DOWN IN JACKSON.
Mar 30, 6:20 PM CDTTSTM WND DMGJackson, TNEXTENSIVE DAMAGE TO THE PLANT ON SMITH LN NEAR MKL AIRPORT. ALSO NUMEROUS REPORTS OF TREES DOWN NEAR THE JACKSON HOSPITAL.
Mar 30, 6:20 PM CDTTSTM WND DMGJackson, TNSTRUCTURAL DAMAGE AT THE FORREST COVE NURSING HOME NEAR THE HOSPITAL. WINDOW BLOWN OUT AT THE HOSPITAL AS WELL.
Mar 30, 6:23 PM CDTTSTM WND GST 605 Wnw Bemis, TN60 MPH WIND GUST MEASURED BEFORE SITE LOST POWER.
Mar 30, 6:26 PM CDTTSTM WND DMG1 Sse Jackson, TNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SSE JACKSON. DAMAGED POWER LINES DUE A FALLEN TREE AT CAMPBELL STREET AND DEADERICK ST.
Mar 30, 6:26 PM CDTTSTM WND DMG1 W Jackson, TNDAMAGE WEST AND SOUTH OF JMCGH IN JACKSON. TREES ON POWER LINES, SOME ROOFS GONE AND TREES ON HOUSES.
Mar 30, 6:27 PM CDTTSTM WND DMG1 Sse Jackson, TNDAMAGED POWER LINES DUE A FALLEN TREE AT CAMPBELL STREET AND DEADERICK ST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 12:16 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

504 
WFUS54 KMEG 302303
TORMEG
TNC023-033-047-069-075-113-302330-
/O.NEW.KMEG.TO.W.0027.220330T2303Z-220330T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
603 PM CDT Wed Mar 30 2022

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Southeastern Crockett County in western Tennessee...
  Northeastern Fayette County in western Tennessee...
  Northwestern Hardeman County in western Tennessee...
  Southeastern Haywood County in western Tennessee...
  Southwestern Madison County in western Tennessee...
  West central Chester County in western Tennessee...

* Until 630 PM CDT.
    
* At 603 PM CDT, a severe thunderstorm producing a tornado was
  located near Whiteville, or 11 miles northwest of Bolivar, moving
  northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Jackson, Henderson, Chickasaw State Forest, Chickasaw State Park,
  Whiteville, Bemis, Adair, Hillville, Cloverport, Mercer, Gadsden,
  Toone, Medon, Neely, Pinson, Huntersville, Westover, Madison Hall,
  Uptonville and Teague.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3546 8861 3527 8915 3534 8924 3540 8927
      3541 8928 3579 8899
TIME...MOT...LOC 2303Z 239DEG 38KT 3537 8918 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SWB
1 follow-up statement
682 
WWUS54 KMEG 302316 RRA
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
616 PM CDT Wed Mar 30 2022

TNC047-302326-
/O.CAN.KMEG.TO.W.0027.000000T0000Z-220330T2330Z/
Fayette TN-
616 PM CDT Wed Mar 30 2022

...THE TORNADO WARNING FOR NORTHEASTERN FAYETTE COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for western
Tennessee.

LAT...LON 3546 8861 3534 8896 3554 8917 3579 8899
TIME...MOT...LOC 2316Z 239DEG 38KT 3544 8903 

$$

TNC023-033-069-075-113-302330-
/O.CON.KMEG.TO.W.0027.000000T0000Z-220330T2330Z/
Crockett TN-Hardeman TN-Haywood TN-Madison TN-Chester TN-
616 PM CDT Wed Mar 30 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN CROCKETT...NORTH CENTRAL HARDEMAN...EAST CENTRAL
HAYWOOD...SOUTHWESTERN MADISON AND WEST CENTRAL CHESTER COUNTIES...
    
At 616 PM CDT, a severe thunderstorm producing a tornado was located
over Mercer, or 11 miles west of Chickasaw State Forest, moving
northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Jackson, Henderson, Chickasaw State Park, Chickasaw State Forest,
Bemis, Adair, Cloverport, Mercer, Gadsden, Toone, Medon, Neely,
Pinson, Huntersville, Westover, Madison Hall, Uptonville, Teague,
Leighton and Malesus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3546 8861 3534 8896 3554 8917 3579 8899
TIME...MOT...LOC 2316Z 239DEG 38KT 3544 8903 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SWB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 30, 3:12 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 30, 3:12 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
312 PM CDT Wed Mar 30 2022

.DISCUSSION...

Severe weather is ongoing across much of the Midsouth and is
expected to continue in portions of west Tennessee and northeast
Mississippi through 9-10pm. Low-level shear remains quite
strong per regional VWP data -- 850 mb winds are around 50 kts from
Jackson, MS to Memphis. Damaging wind gusts will continue to be a
threat as this line moves into temperatures in the lower 70s and
dewpoints in the low to mid 60. Farther north into northeastern
Arkansas and western Tennessee, buoyancy is less owing to cloud
cover; however, low /mid-level winds remain very strong.

Strong, possibly damaging wind is also ongoing across the
Midsouth, that is not associated with thunderstorms. Numerous
gusts have been observed in the mid to upper 40 mph range. Well
ahead of the line of thunderstorms, a 53 mph gradient wind was
observed at Tupelo, MS.

Showers, thunderstorms and wind should taper off overnight. Lows
will fall into the 40s across most of the Midsouth.

Surface high pressure will build in tomorrow followed by a weak
ridge aloft Friday. As a result, dry conditions are expected.
Morning lows will be in the 40s Thursday and in the mid to upper
30s Friday. Expect high temperatures in the mid 50s to mid 60s
each day.

Temperatures will trend warmer over the weekend. Afternoon highs
should warm back into the mid 60s to mid 70s. There may be a few
showers early Saturday as a quick moving shortwave moves from
southwest Missouri, across the Midsouth and into middle Tennessee.

The warming trend will continue Monday. A trough will deepen over
the western US Sunday into early next week setting up southwest
flow across the Midsouth. Tuesday into Wednesday rain and
thunderstorms are expected to return to the Midsouth as another
dynamic storm system moves across the middle and lower Mississippi
River valley.

30

&&

.AVIATION...18Z TAF Set

Southerly winds are increasing across the Mid-South. Seeing gusts
up to 30 KTS already. Speeds will continue to increase this
afternoon until a line of convection moves through the region.
Did not change the timing of the convection much. Still expecting
line to move through KJBR between 19-22Z, KMEM between 20-23Z,
KMKL between 21-24Z, and KTUP between 22-01Z. MVFR CIGS will
spread into the area behind the convection and will persist at
KMKL and KTUP through 15-17Z. Winds will subside after the
convection but will still remain gusty.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...High Wind Warning until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...High Wind Warning until 7 PM CDT this evening for Dunklin-
     Pemiscot.

MS...High Wind Warning until 7 PM CDT this evening for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...High Wind Warning until 7 PM CDT this evening for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 30, 11:59 AM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1159 AM CDT Wed Mar 30 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-311900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
1159 AM CDT Wed Mar 30 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Severe weather is likely across the entire Mid-South. The greatest
risk is across north Mississippi. The primary hazards are
damaging wind and tornadoes. A secondary hazard includes flash
flooding.

Timing of severe storms will be most likely over east Arkansas
and the Missouri Bootheel during late morning to early afternoon,
and over west Tennessee and north Mississippi in the early to
late afternoon.

In addition to the severe weather threat, very strong non-
thunderstorm wind with gusts to 60 mph are expected across the
entire Mid-South. The wind will be sufficiently strong to cause
tree damage and power outages. It will also make travel difficult,
especially for high profile vehicles and particularly on east-
west highways.

Strong wind may also result in localized blowing dust around
freshly plowed fields resulting in diminished visibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

In the hours before

Local storm report, Mar 30, 5:14 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FUNNEL CLOUD     6 E BATESVILLE          34.32N 89.83W
03/30/2022                   PANOLA             MS   PUBLIC

            FUNNEL CLOUD NEAR HWY 315 & HWY 6.

0440 PM     TSTM WND DMG     CHARLESTON              34.01N 90.06W
03/30/2022                   TALLAHATCHIE       MS   EMERGENCY MNGR

            REPORTS OF SOMEONE TRAPPED IN A HOUSE, AS
            WELL AS TREES AND POWER LINES DOWN
            THROUGHOUT THE COUNTY.

&&
Local storm report, Mar 30, 5:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     HARMONTOWN              34.53N 89.65W
03/30/2022                   LAFAYETTE          MS   TRAINED SPOTTER

            ESTIMATED WIND GUST 60MPH 3 MI NORTH OF
            SARDIS LAKE. ALSO HAS TREES DOWN AROUND THE
            AREA.

&&
Local storm report, Mar 30, 5:27 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
527 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     MARIE                   35.61N 90.08W
03/30/2022                   MISSISSIPPI        AR   EMERGENCY MNGR

            DAMAGE TO HOME WITH SIDING OFF HOME IN
            MARIE.

&&

TLSJR
Local storm report, Mar 30, 5:37 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
537 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     NORTH TUNICA            34.70N 90.38W
03/30/2022                   TUNICA             MS   EMERGENCY MNGR

            BUILDING WITH ROOF TORN OFF, WIDESPREAD
            POWER OUTAGES.

0400 PM     TSTM WND DMG     3 SE TUNICA             34.66N 90.34W
03/30/2022                   TUNICA             MS   EMERGENCY MNGR

            HWY 61 & JOSEPHINE RD, POWER POLE SNAPPED
            AND OVERTURNED CENTER PIVOT.

&&
Local storm report, Mar 30, 5:46 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     1 N SOUTHAVEN           34.99N 90.00W
03/30/2022                   DESOTO             MS   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1
            N SOUTHAVEN. A ROOF COLLAPSED ON A WAREHOUSE
            AT I-55 AND STATELINE RD.

&&
Local storm report, Mar 30, 5:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
551 PM CDT WED MAR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     DYESS                   35.59N 90.21W
03/30/2022                   MISSISSIPPI        AR   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            DYESS. ROOF TORN OFF A MOBILE HOME ALONG
            WITH TREE DAMAGE IN DYESS, A PIVOT FLIPPED
            OVER, AND SIDING OFF THE SIDE OF THE HOUSE.

&&

TLSJR

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:44 AM CDTHigh Wind WarningMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more16 hr
Mar 30, 2:39 PM CDTSevere Thunderstorm WarningMEGTipton36 min
Mar 30, 3:16 PM CDTSevere Thunderstorm WarningMEGDyer, Lauderdale, Tipton44 min
Mar 30, 3:22 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton53 min
Mar 30, 3:39 PM CDTSevere Thunderstorm WarningMEGDyer, Gibson, Lake, Obion51 min
Mar 30, 3:39 PM CDTTornado WarningMEGLauderdale51 min
Mar 30, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGShelby41 min
Mar 30, 4:06 PM CDTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lauderdale, Obion39 min
Mar 30, 4:17 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton23 min
Mar 30, 4:42 PM CDTSevere Thunderstorm WarningMEGShelby48 min
Mar 30, 4:48 PM CDTAreal Flood AdvisoryMEGDyer, Lauderdale, Shelby, Tipton101 min
Mar 30, 4:53 PM CDTTornado WarningMEGShelby37 min
Mar 30, 5:09 PM CDTTornado WarningMEGFayette, Shelby36 min
Mar 30, 5:12 PM CDTSevere Thunderstorm Warning Considerable damage threatMEGFayette, Hardeman, Haywood, Shelby, Tipton48 min
Mar 30, 5:26 PM CDTAreal Flood AdvisoryMEGShelby115 min
Mar 30, 5:39 PM CDTTornado WarningMEGFayette, Hardeman36 min
Mar 30, 5:59 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, McNairy46 min
Mar 30, 6:24 PM CDTSevere Thunderstorm WarningMEGCarroll, Chester, Crockett, Gibson, Hardeman, Haywood and 2 more15 min
Mar 30, 6:39 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy66 min

Nearby

Tornado Warnings in Tennessee, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.